Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Diagnosed with duodenal ulcer and gastritis. Can I take Tylenol and tramadol for arthritis pain?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
Recently diagnosed with duodenal ulcer and gastritis probably caused from nsaid use - what can I safely take for arthritis pain - Tylenol, tramadol?
Posted Thu, 26 Sep 2013 in General Health
Answered by Dr. Michelle Gibson James 44 minutes later
Brief Answer:
Either can be used, do not affect the stomach

Detailed Answer:
Hi, thanks for using healthcare magic

NSAIDS cause gastritis because they affect a particular enzyme abbreviated COX-1.
These drugs inhibit this enzyme and by doing so reduce the amount of a substance called prostaglandins.
These prostaglandins play a very important role in protecting the lining of the stomach from damage.

So because the NSAIDS reduce the prostagladin levels, they cause the stomach to become damaged and gastritis can occur.

Tramadol and tylenol do not act in this way. They both have mechanisms of action that vary from the NSAIDS ,so neither of these would causes gastritis.
Tramadol can cause nausea and for this reason is sometimes combined with an anti emetic medication.

Tylenol would work best if taken on an empty stomach.

YOu can use either,the tylenol would be for mild pain whereas the tramadol would more effectively treat moderate or severe pain.

I hope this helps,feel free to ask any additional questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor